Alert archive / Montana / High Wind Watches in 2011

High Wind Watch 28, NWS Great Falls, MT

December 16, 2011

NWS Great Falls, MT issued this high wind watch at Dec 16, 2011, 3:27 AM MST. It took effect at Dec 17, 2011, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2011, 3:27 AM MST (10:27 UTC)
In effect from
Dec 17, 2011, 12:00 PM MST
Expired
Dec 17, 2011, 3:43 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WWUS75 KTFX 161027
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MST FRI DEC 16 2011

MTZ009-162200-
/O.NEW.KTFX.HW.A.0028.111217T1900Z-111218T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
327 AM MST FRI DEC 16 2011

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE ROCKY
  MOUNTAIN FRONT SATURDAY AFTERNOON THROUGH SUNDAY MORNING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO
  65 MPH ARE POSSIBLE.

* OTHER IMPACTS: AREAS OF BLOWING SNOW ARE POSSIBLE IN OPEN AREAS.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
748 
WWUS75 KTFX 162109
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MST FRI DEC 16 2011

MTZ009-171200-
/O.CON.KTFX.HW.A.0028.111217T1900Z-111218T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
209 PM MST FRI DEC 16 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE POSSIBLE OVER THE 
  ROCKY MOUNTAIN FRONT SATURDAY AFTERNOON THROUGH SUNDAY 
  MORNING. 

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 
  65 MPH ARE POSSIBLE.

* OTHER IMPACTS: AREAS OF BLOWING SNOW ARE POSSIBLE IN OPEN
  AREAS.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
272 
WWUS75 KTFX 171043
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 AM MST SAT DEC 17 2011

MTZ009-171400-
/O.UPG.KTFX.HW.A.0028.111217T1900Z-111218T1900Z/
/O.NEW.KTFX.HW.W.0049.111217T1900Z-111218T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
343 AM MST SAT DEC 17 2011

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO NOON MST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE EXPECTED OVER THE ROCKY
  MOUNTAIN FRONT FROM THIS AFTERNOON THROUGH SUNDAY MORNING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO
  65 MPH ARE EXPECTED. ISOLATED GUSTS NEAR 75 MPH ARE POSSIBLE
  NEAR RIDGE TOPS.

* OTHER IMPACTS: AREAS OF BLOWING SNOW ARE POSSIBLE IN OPEN 
  AREAS.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ048-171400-
/O.NEW.KTFX.HW.W.0049.111217T1900Z-111218T1900Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU
343 AM MST SAT DEC 17 2011

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO NOON MST
SUNDAY. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE EXPECTED OVER THE ROCKY
  MOUNTAIN FRONT FROM THIS AFTERNOON THROUGH SUNDAY MORNING.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO
  65 MPH ARE EXPECTED. ISOLATED GUSTS NEAR 75 MPH ARE POSSIBLE
  NEAR RIDGE TOPS.

* OTHER IMPACTS: AREAS OF BLOWING SNOW ARE POSSIBLE IN OPEN 
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 15, 10:40 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Dec 15, 10:40 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MST THU DEC 15 2011

AVIATION SECTION UPDATED

.UPDATE...

LITTLE CHANGES THIS EVENING WITH ONLY A FEW FLURRIES EXPECTED IN
THE HIGHER TERRAIN. ALSO LOWERED POPS IN THE MOUNTAINS. REMAINDER
OF THE FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 0540Z.
STILL HAVE LINGERING MVFR CEILINGS VCNTY KBZN/KLWT AND IFR CEILINGS
AT KHVR AS RESIDUAL MOISTURE IS SLOW TO CLEAR BEHIND WEATHER SYSTEM
THAT MOVED OVER CENTRAL/SW MT EARLIER TODAY.  WILL KEEP THE LOWER
CLOUDS AT THESE LOCATIONS UNTIL AROUND 1000Z THEN IMPROVE TO VFR.
LARGE HIGH PRESSURE RIDGE TO THE WEST GRADUALLY BUILDS INTO THE
NRN ROCKIES ON FRI.  A WEAK DISTURBANCE COMING DOWN THE FRONT OF THE
RIDGE WILL BRING SCT/BKN MID-LEVEL CLOUDS BUT CEILINGS SHOULD
REMAIN VFR THRU THE DAY. WEST-SOUTHWEST WINDS WILL BECOME GUSTY
TOMORROW AFTN FROM KGTF TO KCTB WITH SPEEDS OCCASIONALLY REACHING
30-38 KTS. WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 435 PM MST THU DEC 15 2011/

TONIGHT THROUGH SATURDAY...A WEAK UPPER LEVEL SYSTEM TRACKING
SOUTHEAST ACROSS THE AREA THIS AFTERNOON WILL EXIT THE AREA THIS
EVENING. LIGHT SNOW ASSOCIATED WITH THIS SYSTEM WILL GENERALLY BE
CONFINED TO THE MOUNTAINS WITH CLEARING AND DRYING SPREADING FROM
NORTHWEST TO SOUTHEAST THIS EVENING BEHIND THE EXITING SYSTEM. AN
UPPER LEVEL RIDGE WILL PROGRESS EAST INTO NORTHERN ROCKIES FRIDAY
AND SATURDAY WITH FOR WARMING AND DRYING CONDITIONS WITH AFTERNOON
TEMPERATURES NEARLY 15 DEGREES ABOVE AVERAGE ON SATURDAY.
SOUTHWEST MT VALLEYS WILL NOT SEE AS SIGNIFICANT OF A WARMUP DUE
TO THE PERSISTENCE OF VALLEY INVERSIONS...PARTICULARLY IN THE
HELENA AND BOZEMAN AREAS. A LOW PRESSURE TROUGH AT THE SURFACE
WILL BEGIN TO DEEPEN EAST OF THE ROCKIES TONIGHT AND CONTINUE
THROUGH FRIDAY AND SATURDAY...BRINGING INCREASING WINDS TO THE
NORTH CENTRAL MT PLAINS. STRONGEST WINDS LOOK TO OCCUR FRIDAY
NIGHT WITHS GUSTS AROUND 50 MPH POSSIBLE ALONG THE IMMEDIATE EAST
SLOPES OF THE ROCKIES AND GUSTS TO 40 MPH ELSEWHERE ON THE PLAINS.
THESE WINDS WILL ALSO KEEP OVERNIGHT LOW TEMPERATURES RELATIVELY
MILD FRIDAY NIGHT ACROSS MUCH OF THE PLAINS. HOENISCH

SATURDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS START OFF
THE PERIOD WITH A FAST NORTHWESTERLY FLOW ALOFT BRINGING
OCCASIONAL EMBEDDED DISTURBANCES OVER MONTANA. A SURFACE LOW IS
EXPECTED TO BE OVER SOUTHERN ALBERTA FOR GUSTY DOWNSLOPE WINDS
ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS AND OVER THE
ADJACENT PLAINS. MODEL SOLUTIONS CONTINUE TO WEAKEN THE SHORTWAVE
TROUGH EXPECTED TO MOVE ACROSS MY FORECAST AREA ON SUNDAY. BOTH
MODELS STILL SUGGEST THAT SOME PRECIPITATION WILL WORK ITS WAY
INTO THE REGION BUT CONFIDENCE IN PLACEMENT AND AMOUNTS IS QUITE
LOW. HAVE KEPT CHANCE POPS IN THE WESTERN MOUNTAINS FOR NOW BUT
AM ONLY GOING WITH A SLIGHT CHANCE OF POPS OVER THE PLAINS AND
LOWER ELEVATIONS. ANTICYCLONIC NORTHWEST FLOW ALOFT SETS UP OVER
MONTANA MONDAY BUT UPPER LEVEL ENERGY PUSHING SOUTH THROUGH
WESTERN CANADA TRANSITIONS THIS TO WESTERLY FLOW WITH MULTIPLE
DISTURBANCES. MODEL DIFFERENCES INCREASE FOR TUESDAY THROUGH
THURSDAY WITH THE GFS QUICKLY CARVING OUT A TROUGH THEN
TRANSITIONING BACK TO A STRONG RIDGE WHILE THE ECMWF IS SLOWER TO
CARVE OUT THE TROUGH BUT THEN CUTS OFF A LOW OVER THE PACIFIC
NORTHWEST. DUE TO THE EXTREME DIFFERENCE IN MODEL SOLUTIONS AND
TRENDED THE FORECAST FAIRLY CLOSE TO CLIMATOLOGY. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  22  42  32  50 /   0   0   0   0
CTB  15  40  28  50 /   0   0   0   0
HLN  17  33  18  40 /  10   0   0   0
BZN  12  33  10  37 /  10   0   0   0
WEY   2  23   3  28 /  40   0   0   0
DLN  14  35  17  44 /  10   0   0   0
HVR  12  37  24  48 /  20   0   0   0
LWT  16  38  26  47 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 16, 3:26 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
326 AM MST FRI DEC 16 2011

MTZ009-171200-
NORTHERN ROCKY MOUNTAIN FRONT-
326 AM MST FRI DEC 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT SATURDAY
AFTERNOON NOON THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>055-171200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
326 AM MST FRI DEC 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.